Texas, 2005

Hail and Damaging Winds in Texas, July 1, 2005

July 1, 2005 · NWS LUB · 8 events in 5 counties and zones

4 hail, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 1, 2:55 PM CST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 1, 2:55 PM CST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
355 PM CDT FRI JUL 1 2005

.SHORT TERM...
THE ATMOS APPEARS TO BE GETTING PRIMED FOR ANOTHER ROUND OF TSTMS
THIS EVE AND OVERNIGHT ACROSS PORTIONS OF THE SPLNS AND SRN
PANHANDLE. AN OLD CDFNT/OUTFLOW BOUNDARY IS APPARENT ON
SAT/RADAR/SFC OBS RUNNING FROM NEAR CVS TO ASPERMONT...WITH SLIGHTLY
BACKED WINDS TO THE NORTH OF THE BOUNDARY. THIS AND OTHER SUBTLE
BOUNDARIES SHOULD HELP TO ENHANCE MOISTURE CONVERGENCE AND LOW LEVEL
LIFT ACROSS THE CWA. ADDITIONALLY...WV IMAGERY AND REGIONAL
PROFILERS SHOW A SHTWV MOVING THROUGH CO AND NM AT THIS TIME.
ALTHOUGH MODEL GUIDANCE HAVE BEEN INCONSISTENT WITH TIMING OF LIFT
FROM THIS WAVE...IT SHOULD BE MOVING ACROSS WTX TONIGHT.

TSTM DVLPMNT IS ALREADY OCCURRING ACROSS THE MOUNTAINS OF NM. ONE
QUESTION IS WHETHER OR NOT ANY STORMS CAN DEVELOP ALONG THE AXIS OF
MOISTURE CONVERGENCE/BOUNDARY THRU EARLY EVE...AHEAD OF EXPECTED
CLUSTER COMING OFF OF THE HIGHER TERRAIN. IN EITHER CASE...IT
APPEARS THAT THE NW COUNTIES WILL HAVE THE GREATEST CHC TO BE THE
FIRST TO ENCOUNTER TSTMS AND HAVE TAPERED POPS FROM NW TO SE
ACCORDINGLY. TSTM CHCS SHOULD CONTINUE THRU THE NIGHT AS SUBSEQUENT
CONVECTION MOVES INTO THE REGION FROM THE NW. 850MB THETA-E AXIS IS
FCST TO RUN FROM NE NM INTO CENTRAL TX. ANY ORGANIZED MCS SHOULD
MOVE SE THRU THIS AXIS...WITH PRECISE TRACK OR TRACKS HARD TO
DISCERN...MODEL GUIDANCE IS CONSISTENTLY FAVORING A TRACK ACROSS THE
CDS AREA/ROLLING PLAINS SO HAVE PUT HIGHEST POPS IN THAT REGION.
DVLPMNT OF 30+KT SERLY LLJ COUPLED WITH RELATIVELY FAST NW FLOW
RESULTS IN VERY STRONG DEEP LAYER SHEAR. THIS ALONG WITH HIGH MUCAPE
VALUES ALONG THETA-E AXIS FAVOR STRONG TO SVR TSTMS. HAVE DECIDED TO
INTRODUCE SVR WORDING INTO GRIDS FOR TONIGHT...WITH SVR WIND GUSTS
AND MARGINALLY SVR HAIL THE PRIMARY THREATS.

AFTER THE POSSIBILITY OF LINGERING CONVECTION TOMORROW MORNING
EXPECT THAT WE WILL SEE GRADUALLY CLEARING SKIES AND TEMPS WARMING
BACK UP INTO THE MID 90S FOR HIGHS SAT AFTN...MUCH LIKE TODAY.

.LONG TERM...
CURRENT INTRUSION OF MEXICAN MOISTURE UP AND INTO RIDGE SHOULD
SLOWLY THIN OUT OVER NEXT FEW DAYS. WATER VAPOR SATELLITE SUGGESTS
ALREADY SOME DRIER AIR SPREADING INTO EASTERN PART OF RIDGE ACROSS
RIO GRANDE AND LATEST NAM AND GFS ALSO SUGGEST GRADUALLY THINNER
MOISTURE. BUT APPEARS SOME DEGREE OF A HIGH LEVEL POTENTIAL
VORTICITY SHEAR ZONE WILL CONTINUE COMING UP FROM EXTREME NORTHERN
MEXICO ACROSS NEW MEXICO TOWARDS NORTHWEST TEXAS...AT LEAST INTO
SUNDAY AND POSSIBLY MONDAY.

THE NEXT PACIFIC WAVE EXPECTED TO HAVE SIGNIFICANT IMPACT CURRENTLY
WELL OFF WEST COAST AND OUTSIDE NAM DOMAIN. GFS APPEARS WELL
INITIALIZED...ON THE OTHER HAND...AND THE AMOUNT OF AMPLIFICATION IS
NOT HARD TO BELIEVE GIVEN RECENT TRENDS AND WAVE-LENGTH
CONSIDERATIONS. GFS THUS IS PREFERRED MOVING THIS SYSTEM OUT ACROSS
THE WEST WITH A BIT MORE CYCLONIC FLOW ALOFT EVEN ACROSS SOUTHERN
ROCKIES LATE IN THE WEEKEND. FOR NOW WE HAVE ADDED A LOW CHANCE OF
THUNDERSTORMS FOR EARLY SUNDAY...BUT WILL ONLY ACKNOWLEDGE THAT
HEIGHTS FOR SUNDAY NIGHT AND EARLY MONDAY MAY ALSO NOT BE ENOUGH TO
WARD OFF POTENTIAL FOR STORMS THEN AS WELL. SURFACE BOUNDARY THAT
MODELS HAVE HAD CONSIDERABLE DIFFICULTY WITH RECENTLY IS EXPECTED TO
WEAKEN AND LIFT NORTH LATER IN THE WEEKEND AS HEIGHTS FALL OVER
NORTHERN AND CENTRAL PLAINS. BOUNDARY THUS WOULD BECOME LESS OF A
FACTOR FOR PRODUCING A NECESSARY LOW LEVEL FOCUS FOR THIS AREA BUT
CERTAINLY WILL BE WATCHED CAREFULLY IN CASE IT LINGERS.

SO...FOR THE FOURTH WE WILL RETAIN DRY AND WARM CONDITIONS.
OBJECTIVE GUIDANCE FOR BOTH SUNDAY AND MONDAY APPEARS A BIT ON THE
HOT SIDE AND WE WILL UNDERCUT SLIGHTLY STAYING CLOSE TO OUR PREVIOUS
GRIDS...YET ACKNOWLEDGING AGAIN THAT STRONGER LOW LEVEL SOUTHWEST
COMPONENT COULD VERY WELL BRING TEMPERATURES UP THAT HIGH.

RIDGE EXPECTED TO AMPLIFY A BIT MORE OUT OF MEXICO BY MID WEEK
BRINGING A PERIOD OF STRONGER NORTHERLY FLOW WHICH MAY BRING THE
BOUNDARY CLOSE TO OUR EASTERN ZONES AGAIN THURSDAY-ISH OR SO.  TOO
FAR OUT AND UNCERTAIN IF WILL HAVE CONVECTIVE IMPACT ANYWAY. A BIT
OF A STRONGER AND MORE MONSOONAL LOOKING MOISTURE FLOW SHOULD THEN
ENSUE UP THROUGH WESTERN PART OF RIDGE LATE NEXT WEEK INTO THE
WEEKEND...LIKELY LEAVING HIGH PLAINS JUST TO THE RIGHT OF SHARP AXIS
DRY AND WARM. FEW OVERALL CHANGES TO PREVIOUS FORECAST.   MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        93  68  94  65 /  30  50  10  20
TULIA         91  67  93  67 /  30  50  10  20
PLAINVIEW     91  67  93  69 /  30  40  10  20
LEVELLAND     95  68  95  68 /  20  40  10  20
LUBBOCK       96  69  96  69 /  20  30  10  20
BROWNFIELD    97  70  98  69 /  20  30  10  20
CHILDRESS     94  70  94  72 /  30  50  20  20
SPUR          97  71  95  69 /  20  40  20  20
ASPERMONT     97  73  95  73 /  20  30  20  20

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

08/05

In the hours before

Special weather statement, Jul 1, 4:43 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
543 PM CDT FRI JUL 1 2005

TXZ021-022-027-028-033-034-039-040-020600-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
543 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 574 EFFECTIVE UNTIL 1 AM CDT SATURDAY MORNING. THE WATCH
INCLUDES THE FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY...AND
YOAKUM.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA...DIMMITT...MULESHOE...LITTLEFIELD...MORTON...LEVELLAND...
PLAINS...AND BROWNFIELD.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FOX
Special weather statement, Jul 1, 6:24 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
724 PM CDT FRI JUL 1 2005

TXZ021-022-027-028-033-034-039-040-020600-
BAILEY-CASTRO-COCHRAN-HOCKLEY-LAMB-PARMER-TERRY-YOAKUM-
724 PM CDT FRI JUL 1 2005

THUNDERSTORM WATCH NUMBER 574 REMAINS IN EFFECT UNTIL 1 AM CDT
SATURDAY MORNING. THE WATCH INCLUDES THE FOLLOWING COUNTIES...

BAILEY...CASTRO...COCHRAN...HOCKLEY...LAMB...PARMER...TERRY...AND
YOAKUM.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

FRIONA...DIMMITT...MULESHOE...LITTLEFIELD...MORTON...LEVELLAND...
PLAINS...AND BROWNFIELD.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

TXZ023>026-029>032-035>038-041>044-020600-
BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT-
KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER-
724 PM CDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 577 EFFECTIVE UNTIL 1 AM CDT SATURDAY MORNING. THE WATCH
INCLUDES THE FOLLOWING COUNTIES...

SILVERTON...CHILDRESS...COTTLE...CROSBY...DICKENS...FLOYD...GARZA...
HALE...HALL...KENT...KING...LUBBOCK...LYNN...MOTLEY...STONEWALL...
AND SWISHER.

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

SILVERTON...CHILDRESS...PADUCAH...CROSBYTON...DICKENS...FLOYDADA...
POST...PLAINVIEW...MEMPHIS...JAYTON...LUBBOCK...TAHOKA...MATADOR...
ASPERMONT...AND TULIA.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

FOX
Local storm report, Jul 1, 7:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
838 PM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0838 PM     HAIL             MULESHOE                34.23N 102.73W
07/01/2005  0.88 INCH        BAILEY             TX   CO-OP OBSERVER

            NICKEL HAIL IN MULESHOE.

&&

FOX

The radar

The Cannon AFB radar (KFDX), 94 km away, was scanning. The volume nearest the first event began at 01:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Bailey

When
July 1, 7:38 PM CST
Where
Bailey County, Muleshoe
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.217, -102.733

Thunderstorm Wind, Garza

When
July 1, 7:40 PM CST
Where
Garza County, 5 mi SW of Graham Chapel
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.100, -101.533

Measured by the Texas Tech/West Texas mesonet station.

Hail, Parmer

When
July 1, 7:45 PM CST
Where
Parmer County, 15 mi W of Friona
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.633, -103.000

Quarter sized hail in Rhea.

Hail, Parmer

When
July 1, 8:15 PM CST
Where
Parmer County, Farwell
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -103.033

Hail, Parmer

When
July 1, 8:35 PM CST
Where
Parmer County, 5 mi W of Lazbuddie
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.383, -102.700

Thunderstorm Wind, Bailey

When
July 1, 8:45 PM CST
Where
Bailey County, 2 mi S of Muleshoe
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.183, -102.733

Measured by the Texas Tech/West Texas mesonet station.

Thunderstorm Wind, Dickens

When
July 1, 9:52 PM CST
Where
Dickens County, Spur
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.483, -100.850

Power poles downed by thunderstorm wind gust.

Thunderstorm Wind, Crosby

When
July 1, 10:45 PM CST
Where
Crosby County, 15 mi SE of Crosbyton
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.517, -101.067

Measured by the Texas Tech/West Texas mesonet station 6 miles northwest of White River Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464507, 5464508, 5464509, 5464510, 5464511, 5464512, 5464513, 5464514.